Frequently Asked Questions and Answers about Naloxone (Narcan®)
What is naloxone?
Naloxone is a life-saving medication that can quickly reverse an opioid overdose by blocking the effects of opioids, including heroin, fentanyl, and prescription opioid medications. It can restore normal breathing to a person whose breathing has slowed or stopped because of an opioid overdose. Narcan is a brand name for generic naloxone.
Can I get naloxone on campus?
Yes. Nalox-ZONE boxes are installed in multiple locations on UWM campuses. The contents are free and available to anyone who might need, or think they’ll need, this rescue medication for themselves or someone else. Each Nalox-ZONE box contains 2 doses of Narcan nasal spray, a breathing barrier (if rescue breaths are needed), instructions on how to administer Narcan nasal spray, and recovery-based resources. No one who accesses the Nalox-ZONE boxes is identified. The Nalox-ZONE boxes are stocked in a timely manner through UWM’s partnership with Wisconsin Voices for Recovery.
Why is naloxone being made available at UWM?
Opioids continue to be the main cause of drug overdose deaths in the United States, including Wisconsin. The Wisconsin Department of Health Services Opioids Data Dashboards show the number of reported suspected opioid overdoses has been increasing in Wisconsin and Milwaukee County. Fentanyl, a synthetic opioid, is the primary driver in the alarming increase in overdose deaths. According to the Centers for Disease Control and Prevention, most recent cases of fentanyl-related overdose are linked to illicitly manufactured fentanyl, which is distributed through illegal drug markets for its heroin-like effect. Fentanyl is being found in all types of drugs including cocaine, heroin, methamphetamine and other drugs. It is being pressed into illicit pills that are made to resemble prescription pills. Many people may be unaware they are using a substance mixed with fentanyl. Fentanyl-laced drugs are extremely dangerous – a tiny amount of fentanyl the size of 2 grains of salt can cause death.
UWM has partnered with Wisconsin Voices for Recovery to provide free access to naloxone in the form of Narcan nasal spray to members of the community. By making this potentially life-saving medication more accessible, UWM enhances campus efforts and contributes to local and state efforts to support healthy communities and reduce harm and prevent deaths related to opioid and other substance use.
What else is UWM doing to address the opioid epidemic?
UWM’s strong foundation of evidence-based prevention and education around alcohol and drug misuse has helped the campus respond to the opioid overdose epidemic. From confidential screenings and treatment to policy enforcement and healthy environments, UWM continues to adapt to students’ needs. Here is a brief summary of existing and newer strategies UWM developed to keep the campus community safe and healthy: Preventing Overdose – Education, Tools and Strategies
Where are Nalox-ZONE boxes located at UWM?
Each residence hall
Golda Meier Library
Klotsche Center and Pavilion
Student Health and Wellness Center
Union (pending due to construction)
UWM Police Department
Zilber School of Public Health
Kenilworth Square East
Center for Sustainable Electric Energy Systems
UWM Waukesha Main Building
UWM Waukesha Theater
UWM Washington County Main Entrance
Is naloxone safe?
Yes, naloxone is safe. Some people might experience withdrawal symptoms after receiving naloxone, which is unpleasant but not fatal.
How do you use naloxone?
If you think someone is overdosing, immediately call 911 (414-229-9911 on campus). Give naloxone according to the instructions on the package. Stay with the person until emergency help arrives.
Do I need training to give naloxone?
Narcan nasal spray is easy to use, and it comes with step-by-step instructions for how to administer. Training on how to give Narcan is not required but is available at UWM for anyone who is interested. To find a training session, go to the UWM Police Department Training Calendar.
Should I give naloxone if I don’t know what the person has used?
Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s best to use it if you think someone is overdosing.
Will Naloxone reverse side effects of any kind of overdose?
No. Naloxone can reverse only an overdose from opioids.
How long until naloxone works?
It takes 2-3 minutes for naloxone to work. If there is not response after 2-3 minutes, a second dose of naloxone should be given. Rescue breathes can be administered in the time waiting for naloxone to take effect (in the case of absent breathing).
Would a person completely recover from an overdose after receiving naloxone? Stronger opioids like fentanyl might require multiple doses of naloxone. Also, naloxone works in the body for only 30 to 90 minutes, therefore it is possible for a person to still experience the effects of an overdose after naloxone wears off. For these reasons it is imperative to call 911 or 414-229-9911 (on campus) at the first possible sign of overdose.
Could I get in trouble for assisting someone who is overdosing?
Under the Wisconsin Good Samaritan Law, a person cannot be held civilly liable for a good faith effort to help in a life-threatening situation. State law also provides limited immunity from criminal prosecution for certain amounts of controlled substance possession and the possession of drug paraphernalia for a person who aids someone experiencing an overdose from a controlled substance. Under the UWM assistance policy, students who call for help, stay with the person, and cooperate with university officials receive some amnesty from alcohol or other drug use citations and disciplinary action by the university.
Where can I find help for myself or someone else who is struggling with opioid or other drug use?
Resources for support and treatment are available and people can and do get better.
UWM Student Health and Wellness Center 414-229-7429
Wisconsin Addiction Recovery Helpline 211 Call or text 211
SAMHSA’s National Helpline 800-662-4357